1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

finally going basal/bolus,help??

Discussion in 'Ask A Question' started by totsy, Sep 24, 2008.

  1. totsy

    totsy Type 1 · Well-Known Member

    Messages:
    3,041
    Likes Received:
    364
    Trophy Points:
    123
    i have eventually been given basal bolus and will be starting on friday,ive a few questions before i start lol
    im on lantus 21 at mo and have been told to drop lantus a third to 14 units a morning and to inject novorapid at meals at the ratio of 1 unit per 10g carbs which i understand,
    if im higher than i should be at a mealtime ive been told to give a bit extra to lower that on top of what i need for carbs,i need to know my ratio to work out how much novorapid i need to lower my bs ?,my nurse said everyone is different.so how many should i inject to lower my bs? ive also been told if my morning bs goes higher than 7 to higher my lantus which i understand,
    sorry for going on but im getting nervous,
    has anyone got any tips that you yourself find usefull?
    thankyou very much in advance :D :D
     
  2. Katharine

    Katharine · Well-Known Member

    Messages:
    819
    Likes Received:
    32
    Trophy Points:
    48
    It's great that you've now got the tools to give you normal blood sugars. Your night hypos were giving me the heebie jeebies !

    A couple of things. You may consider splitting the lantus dose. It is reasonable to split 50:50 between morning and bedtime to start with and see how you get on. So, if you are planning on 14 units over the 24 hours splitting it to 7u am and 7 units bedtime is where you would start.

    The reason for this is that Lantus tends to wear off at about 22 hours for most people. If you have a dawn phenomenon your blood sugars could be too high in the morning without a dosage split. If you do have a dawn phenomenon or even just to play safe it is best to rely on the 2-4am blood sugar level when making decisions on adjusting the night time dosage.

    As in everything to do with insulin you can only take what works for others and adjust it to suit your personal goals and results. A rule of thumb is that one unit of rapid acting insulin will drop bs by about 2.5 mmol. But guess what? Not only does this vary from person to person but according to the time of day, how high their blood sugar is in the first place and whether they are ill or well.

    Gary Schiener's book Think Like a Pancreas will be invaluble to you in your quest to tailor your insulin regime. The site at http://www.dsolve.com goes into some depth too.
     
  3. totsy

    totsy Type 1 · Well-Known Member

    Messages:
    3,041
    Likes Received:
    364
    Trophy Points:
    123
    great katharine,thankyou and btw the hypos were giving me heebie jeebies too lol x :D
     
  4. bretaneby

    bretaneby · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    Does anyone know how I get from using 20 units of lantus at night to splitting the does into night & morning?
     
  5. fergus

    fergus Type 1 · Well-Known Member

    Messages:
    1,439
    Likes Received:
    132
    Trophy Points:
    83
    Quite straightforward, bretaneby. Take 10 units before bed, and the other 10 the following morning!

    All the best,

    fergus
     
  6. bretaneby

    bretaneby · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    Thanks Fergus - why didn't I realise it was that easy.

    Will put that into action tonight
     
  7. LittleSue

    LittleSue Type 1 · Well-Known Member

    Messages:
    647
    Likes Received:
    15
    Trophy Points:
    58
    That's your starting point. Then adjust as needed - you may need more in the evening than the morning, or the other way round. Takes time for the changes to take full effect so leave the dose unchanged for a couple of days before adjusting, unless you're going hypo in the night (confirmed by testing) in which case don' t wait, reduce dose next night.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook